Back to Ask the Diabetes Team Ask the Diabetes Team

From Dahlonega, Georgia, USA:

I have long suspected that I have trouble with both the dawn effect and Somogyi hyperglycemia. Since I have been on an insulin pump (about 10 months), I have noticed that I continue to have a pattern that seems to have existed when I was on multiple injections. Namely, my two-hour after breakfast reading is sometimes high, despite a normal fasting glucose. At other times, it does exactly what one would expect based on my breakfast carbohydrate (incidentally I do not vary my breakfast much -- on most days it's the same foods with 45 grams of carbohydrate). On some days, I will wake with a high fasting sugar so I have given a correction bolus and continue to fast only to watch my blood glucose rise by small amounts, then start to slowly fall towards the late morning. However, when I give my bolus for lunch the postprandial blood glucose will rise to the mid 200s mg/dl [11.1mmol/L], and later in the afternoon it will fall to hypoglycemic levels with a much lower basal rates. Is this the result of slow absorption of the Humalog, a dawn effect that continues into the early afternoon, or perhaps reactive hyperglycemia as the result of undetected hypoglycemia during the early morning? Can the Somogyi effect last for as much as 12 hours?


My hypothesis is that your basal rate are not set appropriately. This hypothesis is limited by the fact I have not seen your blood sugar data. The basal rates should be set so that if you miss a meal, the sugars should remain stable. Any rise or fall over time has to be dealt with my a change in your basal rates.

I do not support the idea of a Somogyi Effect. This has been controversial since it was suggested almost one hundred years ago by the St. Louis physician of the same name. In the mid 1980s, another group of St. Louis physicians at Washington University looked at whether they could reproduce the Somogyi effect by taking individuals and putting them in a supervised environment at infusing glucose levels low enough to be considered low and look for the rebound hyperglycemia. They could not find it. This is not to say that there is not a rebound hyperglycemia when you eat to reverse a low sugar. However, the Somogyi effect is most often cited as occurring overnight, when self-correction is not part of the picture.

Slow absorption of insulin is also a possibility. I would suggest this is most likely in individuals who change their infusion sites out less often than every three days or in individuals with a lot of lipohypertrophy or lipoatrophy over the infusion sites. Hook up with your diabetes team and see what they think.


[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask about using it. SS]

Original posting 30 Aug 2002
Posted to Daily Care and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.